Flood, Sussex
- When
- June 28, 7:30 AM EST to June 30, 5:00 AM EST
- Where
- Sussex County, Montague
- Property damage
- $600,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.140, -74.690 (the zone’s center; the record gives no point)
Several days of heavy rain throughout the Delaware River Basin culminated with major flooding along the Delaware River from the 28th through the 30th. It was the second or third highest crest on record for the Delaware River along Sussex County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Several days of heavy rain throughout the Delaware River Basin culminated with major flooding along the Delaware River from the 28th through the 30th. It was the second or third highest crest on record for the Delaware River along Sussex County. The crest was the second highest on record (since 1955) at Tocks Island (Warren County) and the third highest crest on record at Montague. President George W. Bush declared Sussex County a disaster area. Sporadic periods of heavy rain started on the 23rd, but the most widespread and heaviest rain fell from the night of the 27th into the morning of the 28th. Event totals in Sussex County averaged four to six inches, but storm totals exceeded ten inches in parts of the Upper Delaware Basin in New York State.Governor Jon Corzine declared a state of emergency from the 28th through the 30th. Approximately 1250 homes and businesses in the state were damaged, four were destroyed. Many homes had their basement appliances and furniture ruined. The disaster area declaration made individual and public assistance possible. The entire state of New Jersey was also available for assistance from the Hazard Mitigation Grant Program. Between Mercer and Sussex Counties ten Delaware River bridges operated by the Delaware River Joint Toll Bridge Commission were closed. Tolls were suspended on bridges that remained open to ease congestion on the 28th through the 30th. Four bridges were still closed the night of the 29th, three bridges were closed on July 1st, they all were re-opened on the 2nd. Emergency responders told people to not walk into flooded waters because it might contain sewage and other contaminants. Many homes also had oil in their basements from ruptured tanks. There was also concern about persons with individual wells having their drinking water compromised. An explosion of mold and mosquitoes was expected in the wake of the flood. Crops closest to the ground were also impacted by the flood and included cabbage, cucumbers, strawberries, spinach and squash. In Sussex County, twelve homes were damaged in the county by flood waters, ten suffered major damage. Most of the damaged homes were in Montague Township along River Road. About 60 homes in the township were evacuated. People were evacuated from Sandyston Township and five people were rescued from Mashipacong Island. The Dingman's Ferry Bridge in Sandyston Township was closed after chunks of roadway were displaced. Beaches at the Delaware River Water Gap National Recreational Area were closed for three weeks. The Delaware River at Montague was above its 25 foot flood stage from 830 a.m. EDT on the 28th through 345 p.m. EDT on the 29th. It crested at 32.16 feet at 1015 p.m. EDT on the 28th, the third highest crest on record. Farther downstream in Warren County, the Delaware River at Tocks Island was above its 21 foot flood stage from 906 a.m. EDT on the 28th through 1043 a.m. EDT on the 30th. It crested at 33.87 feet at 915 a.m. EDT on the 29th, the second highest crest on record. The flow from the Delaware River slowed the run-off from the Flat Brook and caused flooding along the brook.The Flat Brook at Flatbrookville was above its 6 foot flood stage from 545 p.m. EDT through 1152 p.m. EDT on the 28th. It crested at 6.25 feet at 815 p.m. EDT on the 28th. Actual storm rainfall totals included 6.05 inches at the Sussex County Airport, 5.88 inches in Canistear Reservoir and 4.41 inches at the Andover Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 28, 6:45 AM EST, 45 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
745 AM EDT WED JUN 28 2006
.UPDATE...
WILL BE SENDING AN UPDATED ZONE PACKAGE SHORTLY. BASED ON CURRENT
RADAR SHOWING THE HEAVIEST RAINS EXITING QUICKLY IN NORTHERN NEW
JERSEY, WILL BE CANCELLING THE FLASH FLOOD WATCH. SOME SCATTERED
SHOWERS ARE POSSIBLE DURING THE DAY, BUT QPF AMOUNTS SHOULD BE LIGHT.
ALSO, HAVE CANCELLED THE COASTAL FLOOD WARNING ON CHESAPEAKE BAY, AS
TIDAL DEPARTURES ARE AROUND A FOOT OR LESS AND HIGH TIDE HAS ALREADY
OCCURED THIS MORNING.
456 AM EDT WED JUN 28 2006 PREVIOUS DISCUSSION...
.SHORT TERM /TODAY THROUGH FRIDAY NIGHT/...
THINGS WILL BEGIN TO WIND DOWN THROUGH THE MORNING HOURS RAIN WISE,
HOWEVER, THERE IS STILL SOME PROBLEMS ON A NUMBER OF OUR RIVERS
AND STREAMS...SEE HYDROLOGY SECTION BELOW. THE AREA OF LOW
PRESSURE THAT IS HELPING TO MOVE THE RAIN FROM OUR AREA SHOULD BE
ALL THE WAY OUT OF OUR REGION BY MIDDAY TODAY. THEREFORE WE HAVE
BROUGHT DOWN PRECIP CHANCES AFTER NOON TODAY ACROSS THE ENTIRE
AREA. WE WILL CONTINUE WITH A CHANCE OF SHOWERS AND THUNDERSTORMS
THROUGH FRIDAY AS WE WILL STILL BE UNDER THE INFLUENCE OF A BROAD
UPPER TROUGH AND THE SURFACE BOUNDARY WILL SLOWLY MOVE ITS WAY TOWARD
THE COAST. SPC HAS PORTIONS OF OUR AREA OUTLINED IN A /SLIGHT
RISK/ ON THURSDAY AS THIS LOOKS TO BE THE BEST CHANCE FOR
ORGANIZED THUNDERSTORM ACTIVITY. WITH PASSAGE OF THE FRONT, THERE
IS SOME MARGINAL CAPE/LIS FORECASTED RIGHT NOW WITH DECENT PVA
DURING THE DAY. TROUGH DOES TRY TO TAKE ON A NEGATIVE TILT AS WELL
DURING THIS TIME PERIOD. SO THIS MATTER WILL HAVE TO BEEN WATCHED
OVER THE NEXT COUPLE OF FORECAST SHIFTS. THE END OF THE WORK WEEK
MAY BE DRY AFTER THE FRONT PASSES THROUGH OUR AREA, WHICH IS WELL
NEEDED AFTER ALL THIS RAINFALL WEVE GOTTEN OVER THE PAST FEW
DAYS.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
WILL KEEP THE MENTION OF SHOWERS AND THUNDERSTORMS IN THE FORECAST
THROUGH THE WEEKEND AS THERE WILL BE SOME MINOR DISTURBANCES IN
THE UPPER FLOW PATTERN, THOUGH NOTHING LOOKS TO BE VERY SERIOUS AT
THIS TIME. SUNDAY MAY BE THE BEST CHANCE OF RAIN AS ANOTHER COLD
FRONT IS FORECAST TO MOVE THROUGH THE AREA DURING THE DAY.
&&
.AVIATION...
GENERALLY MVFR CONDITIONS ARE EXPECTED THIS MORNING IN MOST AREAS,
WITH IFR FOR THOSE LOCATIONS THAT RECEIVE THE MODERATE TO HEAVY
RAIN. LOW CENTER IS ROTATING THROUGH THE REGION RIGHT NOW, BUT THE
DRYING IS NOT TOO FAR AWAY. EXPECT IMPROVEMENT TO VFR CONDITIONS
LATER THIS MORNING. WILL KEEP SOME SCATTERED SHOWERS THROUGH THE
MORNING AT THE TAF SITES AND THEN GO DRY THROUGH THE AFTERNOON, AS
POPS DROP TO LOW CHANCE.
&&
.MARINE...
WILL KEEP MARINE FLAGS IN PLACE FOR NOW WITH LOW CENTER STILL
ROTATING THROUGH THE REGION. CONDITIONS SHOULD IMPROVE, WITH A
DECREASE IN WINDS AND SEAS AS THE LOW BEGINS TO PULL AWAY FROM THE
REGION LATER TODAY. A FEW RELATIVELY TRANQUIL DAYS ARE THEN IN
STORE AS HIGH PRESSURE MOVES IN FOR THE END OF THE WEEK.
&&
.HYDROLOGY...
WE HAVE REMOVED THE FLASH FLOOD WATCH FOR THE DELMARVA AS WELL AS
EXTREME SOUTHERN NEW JERSEY AND COASTAL NEW JERSEY. THE HEAVIEST
RAINFALL WILL REMAIN OVER EASTERN PENNSYLVANIA AND INLAND NEW
JERSEY THROUGH THE MORNING HOURS, AND TAPER OFF FROM SOUTH TO NORTH.
AS THIS HAPPENS, THE HEAVIEST RAIN WILL MAKE ITS WAY OUT OF OUR
AREA. MANY OF OUR RIVERS AND STREAMS ARE EXPERIENCING FLOODING OR
ARE FORECASTED TO EXCEED THEIR FLOOD STAGE, PLEASE REFER TO THE
FLOOD STATEMENTS FOR FUTURE UPDATES TO THESE FORECASTS.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...GALE WARNING FOR ANZ430-431-453>455 UNTIL NOON WEDNESDAY.
...SMALL CRAFT ADVISORY FOR ANZ450>452 UNTIL 8 PM WEDNESDAY.
...SMALL CRAFT ADVISORY FOR ANZ453>455 FROM NOON WEDNESDAY TO 8
PM WEDNESDAY.
&&
SHORT TERM/LONG TERM/HYDROLOGY...ROBERTSON
AVIATION/MARINE...NIERENBERGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 547 AM EDT WED JUN 28 2006 ANZ430-431-450>455-470-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>027-PAZ054-055-060>062-067>071-291000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 547 AM EDT WED JUN 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT FLOODING IS OCCURRING OR EXPECTED ON A NUMBER OF RIVERS AND STREAMS ACROSS THE AREA, PLEASE REFER TO THE HYDROLOGIC STATEMENTS FOR THE LATEST FORECASTS AND UPDATES. THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE NEW JERSEY COAST AND A MODERATE TO HIGH RISK OF RIP CURRENTS ALONG THE DELAWARE COAST. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE STORM PREDICTION CENTER HAS PLACED MOST OF OUR AREA UNDER A SLIGHT RISK FOR SEVERE WEATHER ON THURSDAY. THE MAIN THREAT WILL LIKELY BE STRONG WINDS AND ALSO HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. ROBERTSON
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2006Every state in 2006This day in weather historyWarnings in New Jersey, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518468.